Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 313, NWS Bismarck, ND

August 27, 2011Billings County, Dunn County, McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 27, 2011, 11:21 PM MDT for Billings County, Dunn County, McKenzie County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2011, 11:21 PM MDT (05:21 UTC)
Expired
Aug 28, 2011, 12:15 AM MDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Billings County, ND, Dunn County, ND, McKenzie County, ND

The radar

The Bismarck radar (KBIS), 207 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WUUS53 KBIS 280521
SVRBIS
NDC007-025-053-280615-
/O.NEW.KBIS.SV.W.0313.110828T0521Z-110828T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1121 PM MDT SAT AUG 27 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA...
  WEST CENTRAL DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...
  SOUTH CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 1215 AM MDT

* AT 1119 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTHWEST OF THEODORE ROOSEVELT NATIONAL PARK NORTH...OR 45
  MILES SOUTH OF WILLISTON...AND MOVING SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRASSY BUTTE...FAIRFIELD...SOUTH FAIRFIELD...OAKDALE AND KILLDEER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

IF ON OR NEAR A LAKE OR RIVER...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. IN ADDITION...THUNDERSTORMS CAN PRODUCE
LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO DOCK
AND SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM.

&&

LAT...LON 4763 10354 4744 10253 4698 10320 4698 10322
      4695 10323 4688 10334 4731 10367 4733 10367
      4734 10369 4739 10373
TIME...MOT...LOC 0521Z 294DEG 27KT 4751 10346
WIND...HAIL 60MPH 1.00IN

$$

HAMILTON
2 follow-up statements
975 
WWUS53 KBIS 280544
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1244 AM CDT SUN AUG 28 2011

NDC007-025-053-280615-
/O.CON.KBIS.SV.W.0313.000000T0000Z-110828T0615Z/
BILLINGS ND-MCKENZIE ND-DUNN ND-
1144 PM MDT SAT AUG 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
DUNN...SOUTH CENTRAL MCKENZIE AND NORTHERN BILLINGS COUNTIES UNTIL
1215 AM MDT...

AT 1142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF GRASSY BUTTE...OR 44 MILES NORTHWEST OF DICKINSON...
MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  FAIRFIELD...SOUTH FAIRFIELD...OAKDALE AND KILLDEER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4728 10362 4739 10364 4763 10354 4744 10253
      4698 10320 4698 10321
TIME...MOT...LOC 0544Z 284DEG 29KT 4746 10315
WIND...HAIL 60MPH 1.00IN

$$

HAMILTON
087 
WWUS53 KBIS 280615
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
115 AM CDT SUN AUG 28 2011

NDC007-025-053-280624-
/O.EXP.KBIS.SV.W.0313.000000T0000Z-110828T0615Z/
BILLINGS ND-MCKENZIE ND-DUNN ND-
1215 AM MDT SUN AUG 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DUNN...SOUTH 
CENTRAL MCKENZIE AND NORTHERN BILLINGS COUNTIES HAS BEEN
REISSUED FOR PORTIONS OF DUNN...BILLINGS AND STARK COUNTIES...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

LAT...LON 4728 10362 4739 10364 4763 10354 4744 10253
      4698 10320 4698 10321
TIME...MOT...LOC 0614Z 284DEG 29KT 4740 10280

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 10:39 PM MDT, 42 minutes earlier.

Area forecast discussion, Aug 27, 10:39 PM MDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1139 PM CDT SAT AUG 27 2011

.UPDATE...POPS/WX.

&&

.DISCUSSION...SEVERE WEATHER REPORTED IN NORTHWEST NORTH DAKOTA
NEAR FORTUNA RECENTLY. 00Z NAM AND 21Z SREF HAVE A GOOD HANDLE ON THE
CURRENT AREA OF SHOWERS AND THUNDERSTORMS. THIS AREA WILL SLIDE
SOUTHEAST OVERNIGHT AND CONTINUE TO DEVELOP AS DECENT LARGE SCALE
ASCENT PER H85-H3 OMEGA FIELD SLIDES INTO SOUTH CENTRAL NORTH
DAKOTA. THUS HAVE INCREASED PRECIPITATION CHANCES AND ADDED IN
SEVERE WORDING FOR LARGE HAIL AND DAMAGING WINDS THE REST OF THE
NIGHT. REMAINDER OF THE FORECAST IS ON TRACK.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD.
ONLY EXCEPTION MAY BE LOWERING OF VISIBILITY IN HEAVIER RAIN
SHOWERS ASSOCIATED WITH THE ONGOING SHOWERS AND THUNDERSTORMS OVER
NORTHWEST NORTH DAKOTA AND MOVING SOUTHEAST WITH TIME. LIGHT
SOUTHEAST FLOW TONIGHT AND EARLY SUNDAY...TURNING NORTHERLY SUNDAY
AFTERNOON AND EVENING. ISOLATED SEVERE THUNDERSTORMS POSSIBLE AT
ALL AERODROMES REST OF TONIGHT WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KS
AVIATION...TWH
Hazardous weather outlook, Aug 27, 10:48 PM MDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1148 PM CDT SAT AUG 27 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290500-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1148 PM CDT SAT AUG 27 2011 /1048 PM MDT SAT AUG 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THE REST OF
THE NIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS AS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE UNSETTLED WEATHER PATTERN WILL CONTINUE AS THERE IS A
CONTINUED CHANCE OF FOR THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT SEVERE
WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE OFFICE AT
1-800-247-0212.

KS

In the hours before

Local storm report, Aug 27, 9:24 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1024 PM CDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             8 NW FORTUNA            48.99N 103.90W
08/27/2011  E1.00 INCH       DIVIDE             ND   TRAINED SPOTTER

            ALSO HAD 55-60 MPH WINDS.

&&

SWICHE
Special weather statement, Aug 27, 10:15 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1115 PM CDT SAT AUG 27 2011

NDZ001-009-280500-
DIVIDE ND-WILLIAMS ND-
1115 PM CDT SAT AUG 27 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN DIVIDE AND EASTERN WILLIAMS
COUNTIES UNTIL MIDNIGHT CDT...

AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 26 MILES SOUTH OF CROSBY...MOVING SOUTHEAST AT
35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM THROUGH MIDNIGHT CDT INCLUDE...
  SPRING BROOK...
  EPPING...
  RAY...
  WHEELOCK...
  WHITE TAIL BAY RECREATION AREA...
  LEWIS AND CLARK STATE PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:22 PM MDTSevere Thunderstorm WarningBISDivide, Williams38 min
Aug 27, 10:31 PM MDTSevere Thunderstorm WarningBISWilliams44 min
Aug 27, 10:44 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams51 min
Aug 28, 12:08 AM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark67 min
Aug 28, 3:06 AM MDTSevere Thunderstorm WarningBISGrant, Morton, Sioux39 min
Aug 28, 3:15 AM MDTSevere Thunderstorm WarningBISEmmons, McIntosh32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.